Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 16, NWS Phoenix, AZ

July 21, 2021Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 21, 2021, 2:46 PM MST for Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 2:46 PM MST (21:46 UTC)
Expired
Jul 21, 2021, 3:26 PM MST
In force
40 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS55 KPSR 212146
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
246 PM MST Wed Jul 21 2021

AZC021-212245-
/O.NEW.KPSR.DS.W.0016.210721T2146Z-210721T2245Z/
Pinal AZ-
246 PM MST Wed Jul 21 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Pinal County in southeastern Arizona...

* Until 345 PM MST.

* At 246 PM MST, a wall of dust was along a line extending from 10
  miles west of Casa Grande to 6 miles west of La Palma, moving north
  at 20 mph.

  HAZARD...Near zero visibility with strong wind in excess of 40 
           mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 172 and 204.
  AZ Interstate 8 between mile markers 152 and 178.
  AZ Route 87 between mile markers 124 and 156.

Locations impacted include...
Casa Grande, Florence, Coolidge, Maricopa, Arizona City, La Palma,
Blackwater, Toltec, Magma, San Tan Valley, Coolidge Airport,
Bapchule, Olberg, Arizola and San Tan Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3299 11215 3317 11203 3317 11146 3297 11134
      3273 11167 3273 11174 3280 11178 3279 11187
      3277 11189 3276 11205 3272 11207 3272 11214
TIME...MOT...LOC 2146Z 184DEG 18KT 3291 11191 3290 11162 

$$

Iniguez
1 follow-up statement
898 
WWUS55 KPSR 212226
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
326 PM MST Wed Jul 21 2021

AZC021-212235-
/O.CAN.KPSR.DS.W.0016.000000T0000Z-210721T2245Z/
Pinal AZ-
326 PM MST Wed Jul 21 2021

...THE DUST STORM WARNING FOR PINAL COUNTY IS CANCELLED...

The dust storm which prompted the warning has weakened. Therefore, 
the dust storm warning has been cancelled. Areas of blowing dust is 
still possible and may make travel difficult in very localized areas 
of Pinal County.

LAT...LON 3299 11215 3317 11203 3317 11146 3297 11134
      3273 11167 3273 11174 3280 11178 3279 11187
      3277 11189 3276 11205 3272 11207 3272 11214
TIME...MOT...LOC 2222Z 184DEG 18KT 3309 11190 3308 11160 

$$

CK

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 21, 12:57 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 21, 12:57 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1257 PM MST Wed Jul 21 2021

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.

&&

.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.

SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.

Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.

Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1806Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

latest high-res models trends are going towards a more active day
convective-wise across the Phoenix area, with showers/TS moving NW-
ward into the valley as early as 21Z. The current focus for
shower/TS development is across Pinal/SW Maricopa Counties, with
chances for TS in the metro area itself in the 30-40% range. At this
point, going with VCTS in the TAF's given the uncertainty of them
actually directly impacting one or more of the terminals. Chances
for significant outflows/BLDU look better (60-80%), thus going with
TEMPO BLDU in the TAFs. Wind speeds look to be significant, with
chances for 35 kt wind gusts as high as 70-90%, with even a slight
chance (10-20%) of gusts aoa 50 kts. Convective activity is likely
to trend down after 03Z, but still cannot rule out additional
activity as late as 06Z. Overnight, winds are expected to become
light easterly with high confidence that things should be quiet
convective-wise. As far as Thursday is concerned, a rather early
switch to westerly winds is anticipated (18-19Z). It appears that TS
activity will return relatively late (04Z or later).

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers and thunderstorms are expected to develop this
afternoon across portions of southwestern Arizona. An outflow
boundary from this activity will likely propagate westward towards
KBLH and KIPL this evening. Gusts as high as 45-55 kt will be
possible at KBLH most likely out of the southeast, though little
precipitation is anticipated. If the gusty winds do materialize,
blowing dust with reduced visibilities will be possible as well.
KIPL will see mainly southeasterly winds thru the TAF period with
some gustiness during the late evening periods as outflows from
distant TS attempt to make their way into the region.

&&

.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ547-552-556>558-560>563.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538-539-559.

CA...None.
&&

DISCUSSION...Rogers/Benedict
AVIATION...Percha/Hirsch
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Special weather statement, Jul 21, 2:45 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
245 PM MST Wed Jul 21 2021

AZZ533-212230-
Central La Paz AZ-
245 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
330 PM MST...

At 244 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Alamo Lake State Park, or 11 miles south of Alamo
Lake. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern La Paz
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 11333 3403 11334 3400 11360 3421 11369
      3423 11364 3427 11333
TIME...MOT...LOC 2144Z 173DEG 3KT 3411 11352

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:15 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 20, 5:21 PM MSTSpecial Weather StatementPSRGila39 min
Jul 20, 5:32 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 6:22 PM MSTSpecial Weather StatementPSR38 min
Jul 20, 7:22 PM MSTSpecial Weather StatementPSRPinal53 min
Jul 20, 8:19 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 20, 8:56 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 20, 11:51 PM MSTSpecial Weather StatementPSR39 min
Jul 21, 2:21 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal5 days
Jul 21, 8:12 AM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Yuma12 hr
Jul 21, 2:45 PM MSTSpecial Weather StatementPSR45 min
Jul 21, 3:07 PM MSTSpecial Weather StatementPSR38 min
Jul 21, 3:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 21, 3:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jul 21, 3:42 PM MSTSpecial Weather StatementPSRYuma48 min
Jul 21, 3:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Jul 21, 3:46 PM MSTSpecial Weather StatementPSR29 min
Jul 21, 3:51 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Jul 21, 3:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 21, 4:01 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 21, 4:11 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 21, 4:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 4:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 21, 4:32 PM MSTSpecial Weather StatementPSR28 min
Jul 21, 4:55 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 21, 4:59 PM MSTSpecial Weather StatementPSR46 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.